Idaho, 2015

Damaging Wind and Lightning Strike in Idaho, August 4, 2015

August 4, 2015 · NWS PIH · 2 events in 2 counties and zones

Damaging lightning strikes and strong winds recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Damaging lightning strikes and strong winds recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 4, 1:04 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 1:04 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT TUE AUG 4 2015

.DISCUSSION...THIS AFTERNOON AND EVENING A DISTURBANCE CROSSING
CALIFORNIA AND NEVADA IS EXPECTED TO GENERATE SOME THUNDERSTORMS IN
THE CASSIA COUNTY AREA. THERE IS ALSO A SLIGHT CHANCE OVER THE
CENTRAL MOUNTAINS. CONFIDENCE IS NOT STRONG ON ANY STORMS OVER THE
UPPER SNAKE PLAIN...BUT FELT THAT MID LEVEL STEERING WINDS MIGHT
CARRY A CELL INTO THAT AREA. THE SOUTHWEST FLOW ADVANCING INTO
CALIFORNIA WILL ALSO BRING ANOTHER DISTURBANCE INTO IDAHO OVER NIGHT
TONIGHT AND THROUGH THE DAY WEDNESDAY. THIS ONE IS SUPPORTED BY
RIGHT EXIT REGION OF THE UPPER LEVEL JET STREAM WINDS WHICH SUPPORTS
STRONGER THUNDERSTORMS ON WEDNESDAY...SOME WITH STRONG OUTFLOW WINDS
AND SOME MODERATE HAIL. THE SOUTHERN AND EASTERN
HIGHLANDS...INCLUDING THE SNAKE PLAIN LOOK TO BE THE FOCUS OF
ACTIVITY. THURSDAY WILL BE A STORM FREE DAY...BUT THAT DOES NOT LAST
LONG. THE LOW PRESSURE DISTURBANCE OFF THE CALIFORNIA COAST COMES IN
ON FRIDAY ALONG WITH A SURGE OF MONSOON MOISTURE MOVING RAPIDLY
NORTH FROM MEXICO AND THAT COULD LAST INTO SATURDAY. FOR SUNDAY
ON...MODELS PLACE THIS AREA BETWEEN A TROUGH IN THE PACIFIC
NORTHWEST AND MONSOON MOISTURE OVER UTAH...COLORADO AND WYOMING.
THERE IS NOT A LOT OF AGREEMENT ON WHICH WAY THE PATTERN COULD SHIFT
BUT THE SITUATION LOOKS MORE DRY THAN NOT WITH TEMPERATURE IN THE
SNAKE PLAIN ONCE AGAIN INCHING TOWARDS 90F. RS

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE NEXT 12-
24 HOURS. THROUGH TONIGHT...MOST OF THE STORMS WILL REMAIN OVER
WESTERN LOCATIONS WHICH MEANS A CONTINUATION OF -TSRA/-SHRA THROUGH
THE NIGHT ALTHOUGH FARTHER EAST THERE SHOULD BE ISOLATED ACTIVITY.
AS THE STORM SWINGS OVER THE STATE TOMORROW...COVERAGE WILL BECOME
MORE WIDESPREAD ESPECIALLY FARTHER EAST. STORMS MAY PRODUCE WIND
GUSTS OVER 40KTS WITH LOCALLY HEAVY RAIN AND SMALL HAIL...WITH
WEDNESDAY BEING THE BIGGEST RISK DAY FOR THE HAIL AND WIND
POTENTIAL. KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH TOMORROW EVENING. MORE WIDESPREAD SHOWERS WILL
REMAIN OVER THE MORE WESTERN FIRE WEATHER ZONES THROUGH TONIGHT AND
BECOME WIDESPREAD FOR ALL ZONES WEDNESDAY AS THE STORM MOVES
OVERHEAD. GREATER COVERAGE OF THUNDERSTORMS AND LIGHTNING WILL
PERSIST INTO THE OVERNIGHT HOURS OVER ZONE 427 AND POSSIBLY THE
CENTRAL MOUNTAINS. THUNDERSTORM COVERAGE WILL DWINDLE A BIT
OVERNIGHT BUT REMAIN AT LEAST ISOLATED IN THOSE AREAS. WE ISSUED A
RED FLAG WARNING FOR ZONE 427 FOR THIS AFTERNOON ALL THE WAY THROUGH
WEDNESDAY EVENING. SCATTERED COVERAGE OR GREATER WILL OCCUR
TOMORROW. WE ISSUED A RED FLAG WARNING FOR REMAINING CRITICAL AREAS
IN ZONES 410...413 AND 425 FROM 9AM - 9PM TOMORROW. WITH STRONGER
CELLS...EXPECT WINDS TO NEAR 50MPH ALONG WITH LOCALLY HEAVY RAIN AND
SMALL HAIL. THE BIGGER RISK DAY FOR HAIL AND STRONGEST WINDS WILL
LIKELY BE TOMORROW BUT CAN'T BE RULED OUT FOR TODAY EITHER. DRY
CONDITIONS WILL RETURN FOR THURSDAY AND MOST OF FRIDAY. THE NEXT
CHANCE OF SHOWERS AND STORMS BEGINS LATER FRIDAY AND CONTINUES INTO
THE WEEKEND.  KEYES

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM MDT WEDNESDAY FOR IDZ410-413-
425.

RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY FOR IDZ427.

&&

In the hours before

Local storm report, Aug 4, 9:31 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1031 AM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HEAVY RAIN       6 SSE GRACE             42.50N 111.68W
08/04/2015  M0.35 INCH       CARIBOU            ID   TRAINED SPOTTER

            RAIN FALL DURING THE PAST 24 HOURS.

&&

RSURVICK
Special weather statement, Aug 4, 1:20 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT TUE AUG 4 2015

IDZ022-042100-
SOUTH CENTRAL HIGHLANDS ID-
220 PM MDT TUE AUG 4 2015

...WINDS IN EXCESS OF 40 MPH FOR SOUTHEASTERN CASSIA COUNTY UNTIL 300
PM MDT...

AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ELBA. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALTA...ELBA AND BRIDGE.

LAT...LON 4205 11331 4208 11360 4229 11356 4232 11334
      4223 11321
TIME...MOT...LOC 2019Z 180DEG 0KT 4215 11346

RS
Special weather statement, Aug 4, 1:45 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT TUE AUG 4 2015

IDZ022-042130-
SOUTH CENTRAL HIGHLANDS ID-
245 PM MDT TUE AUG 4 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHEASTERN CASSIA COUNTY UNTIL 330 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ELBA. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...ALMO AND BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4229 11326 4200 11326 4200 11364 4229 11365
TIME...MOT...LOC 2044Z 180DEG 0KT 4215 11346

RS
Local storm report, Aug 4, 2:48 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             2 WNW TERRETON          43.84N 112.48W
08/04/2015  E0.50 INCH       JEFFERSON          ID   TRAINED SPOTTER

            HAIL WAS OBSERVED AT THE MUD LAKE AIRPORT. TIME ESTIMATED
            BY RADAR

&&

ADESMET
Local storm report, Aug 4, 2:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
352 PM MDT TUE AUG 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     9 SSW MUD LAKE          43.72N 112.53W
08/04/2015  M55 MPH          JEFFERSON          ID   MESONET

            ROVER INL SITE.

&&

JKEYES
Special weather statement, Aug 4, 3:08 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
408 PM MDT TUE AUG 4 2015

IDZ019-042245-
UPPER SNAKE HIGHLANDS ID-
408 PM MDT TUE AUG 4 2015

...HALF INCH HAIL...WINDS OVER 40 MPH AND HEAVY RAIN AFFECTING
NORTHEASTERN CLARK AND CENTRAL FREMONT COUNTIES UNTIL 445 PM MDT...

AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPENCER...MOVING EAST AT 30 MPH.

HALF INCH HAIL...WINDS OVER 40 MPH AND VERY HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDMON...SPENCER...KILGORE...SOUTHERN ISLAND PARK RESERVOIR AND
SHERIDAN RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4432 11223 4447 11221 4450 11151 4423 11152
TIME...MOT...LOC 2207Z 271DEG 26KT 4439 11211

JKEYES

The radar

The Pocatello radar (KSFX), 83 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 4, 3:15 PM MST to 3:25 PM MST
Where
Jefferson County, 1 mi N of Roberts
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.734, -112.130

A 59 mph wind gust was measured at Roberts.

Lightning, Cassia

When
August 4, 4:00 PM MST to 4:15 PM MST
Where
Cassia County, Declo
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.520, -113.620

Lightning started a fire in a grain field in Declo with 30 foot flames. 40 to 50 acres of a 140 acre field were destroyed by the fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599594, 599582.